New Mexico, 2004

Damaging Wind in New Mexico, July 15, 2004

July 15, 2004 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
245 PM MDT THU JUL 15 2004

SYNOPSIS...
A DISTURBANCE ALOFT WILL PRODUCE ISOLATED THUNDERSTORMS FROM THE RIO
GRANDE VALLEY WEST TONIGHT. A FEW THUNDERSTORMS WILL DEVELOP AGAIN ON
FRIDAY...MOSTLY WEST OF DEMING. A WEAK COOL FRONT PUSHES IN FROM THE
EAST ON SATURDAY AND COULD KICK OFF ISOLATED THUNDERSTORMS AGAIN FOR
MUCH OF THE AREA.

DISCUSSION...
BUSY MORNING AND AFTERNOON AS SHORT WAVE MOVED IN FROM THE TEXAS
PANHANDLE INTO THE EASTERN CWA. DESPITE STRONG DRYING AT HIGHER
LEVELS AS SHOWN ON THE WV IMAGERY...THE LOW AND MID LEVEL MOISTURE
REMAINS. MODELS...INCLUDING 18Z MESOEAT STILL SHOW THE SHORT WAVE
RIGHT OVER EL PASO LATE THIS AFTERNOON. WILL KEEP ISOLATED
THUNDERSTORMS RIGHT NEAR THE SHORT WAVE AND SCATTERED FURTHER WEST
WHERE THE BEST MOISTURE AND INSTABILITY COMBINE.

ON FRIDAY STRONG SUBSIDENCE AND STABILITY BEGIN MOVING INTO THE
EASTERN CWA...WHILE THE WEST REMAINS QUITE UNSTABLE. WILL LIMIT
CONVECTION TO THAT AREA. WEAK BACKDOOR FRONT TO MOVE WEST THROUGH CWA
ON SATURDAY. DOESNT LOOK LIKE A STRONG FOCUSING FEATURE BUT WILL
LIKELY ADD A LITTLE LOW LEVEL MOISTURE. GOOD ENOUGH FOR ISOLATED
THUNDERSTORMS OVER THE WEEKEND.    PRELIMINARY NUMBERS...

EL PASO               UU 073/099 074/100 075 10001
ALAMOGORDO            UU 070/097 071/099 071 00002
LAS CRUCES            UU 071/099 072/101 072 10001
CLOUDCROFT            UU 052/075 051/075 051 00022
TRUTH OR CONSEQUENCES UU 071/098 072/099 072 00001
SILVER CITY           UU 063/092 063/093 064 31212
DEMING                UU 071/098 072/100 072 31101
LORDSBURG             UU 072/098 073/100 073 31201
SIERRA BLANCA         UU 065/092 066/094 066 00002

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

17 HEFNER
Hazardous weather outlook, Jul 15, 10:06 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1106 AM MDT THU JUL 15 2004

NMZ022>025-030>032-TXZ055-056-152225-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1106 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN AREA OF THUNDERSTORMS EAST OF THE RIO GRANDE VALLEY EARLY THIS
AFTERNOON WILL SPREAD WEST TONIGHT...WITH HIGHER COVERAGE WEST OF
DEMING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED WEST OF DEMING ON FRIDAY.
MOISTURE MOVING IN FROM THE EAST WILL BRING ISOLATED THUNDERSTORMS
TO MUCH OF THE AREA ON SATURDAY. AFTER SATURDAY MOST OF ANY
THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 15, 2:24 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT THU JUL 15 2004

NMZ023-032-160330-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
324 PM MDT THU JUL 15 2004

VALID UNTIL 600 PM MDT...

AT 325 PM MDT NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR WAS
SHOWING A CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL DONA ANA COUNTY
MOVING WEST. ANY OF THESE STORMS MAY CONTAIN HAIL UP TO THREE
QUARTERS OF AN INCH...WIND GUSTS TO 55 MPH AND MAY PRODUCE LOCAL
RAINFALL IN EXCESS OF 2 INCHES THIS AFTERNOON AND EARLY EVENING.

DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH WATER COVERED ROADS.
REMEMBER...TURN AROUND DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

REYNES/MCBLAIN
Special weather statement, Jul 15, 7:16 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
816 PM MDT THU JUL 15 2004

NMZ030-160315-
SOUTHWEST DESSERT/BOOTHEEL NM-
INCLUDING THE CITIES OF...LORDSBURG
816 PM MDT THU JUL 15 2004

...STRONG THUNDERSTORM APPROACHING LORDSBURG AND VICINITY...

A STRONG THUNDERSTORM WILL BRING HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...50 MPH WINDS WITH BLOWING DUST AND VISIBILITIES
BELOW 1 MILE TO THE LORDSBURG AREA AND INTERSTATE 10 WEST TO THE
ARIZONA LINE DURING THE NEXT HOUR. SMALL HAIL IS ALSO LIKELY WITH
THIS STORM.

DO NOT DRIVE INTO LOW WATER CROSSINGS. IF POSSIBLE...PULL OFF THE
ROAD WHEN BLOWING DUST SHARPLY REDUCES VISIBILITIES

The radar

The Tucson radar (KEMX), 189 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
July 15, 7:50 PM MST
Where
Hidalgo County, Lordsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -108.700

Thunderstorm outflow winds gusted to 70 mph in Lordsburg, blowing down power lines and trees throughout the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414089.